If you are used to drinking alcohol regularly your body will have eventually developed a chemical dependence leading to a reliance on alcohol to function that requires a weaning off period and sudden withdrawal of it can trigger physical symptoms. You do not need to have been drinking large amounts over a long time period to have alcohol withdrawal symptoms, I used to get mild effects of withdrawal after a particularly heavy session such as a long hen week-end.
The most common symptoms of withdrawal include mood swings, nervousness or being jumpy, irritability, anxiety and panic attacks, depression, insomnia and bad dreams, tiredness, paleness, upset stomach, shaking, pain and possibly delirium.
The shaking can be anything from very mild to severe and may be accompanied by feeling cold, clammy and excessive sweating. This can also be accompanied by feeling sick (nausea), loss of appetite and vomiting, anxiety and palpitations or a mild tachycardia (raised heart rate), possibly hypertension (raised blood pressure) and in rare cases chest pain. If you are already taking anti-hypertensives, or blood pressure medication, then this will increase your risk of cardiovascular disease, such as stroke. The shaking can be anxiety provoking and people sometimes drink again to stop the shakes.
The pain can be experienced as a bad headache or migraine, a bit like a hangover! Sometimes you can ache all over and the overall effect may feel like you are coming down with a cold or flu.
Delirium is the most worrying symptom and can present as agitation and tactile, audio or visual hallucinations, so you can feel, see or hear things. This can last for up to a few weeks. This can be experienced alongside confusion and disorientation and heart problems. The most risky side effect associated with delirium and of non-medically managed alcohol withdrawal is epileptic fits or seizures.
If you decide to stop drinking and develop any of these symptoms it might be worth initially reducing the amount you drink and seeking the help of your GP to support you in total withdrawal to ensure that you are safe.
PS This is not an April Fool’s Day post.